Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Green Bay, WI

September 20, 2017Portage County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2017, 5:27 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Sep 20, 2017, 6:15 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Portage County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 109 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:47 PM CDTHAIL 1.753 E Bancroft, WI
Sep 20, 5:51 PM CDTHAIL 1.754 Nw Almond, WIREPORT VIA SOCIAL MEDIA
Sep 20, 5:56 PM CDTHAIL 2Almond, WIREPORT VIA SOCIAL MEDIA
Sep 20, 5:59 PM CDTHAIL 1Amherst Junction, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS53 KGRB 202227
SVRGRB
WIC097-135-202315-
/O.NEW.KGRB.SV.W.0137.170920T2227Z-170920T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
527 PM CDT WED SEP 20 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Portage County in central Wisconsin...
  Southwestern Waupaca County in northeastern Wisconsin...

* Until 615 PM CDT.

* At 527 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Plainfield, or 13 miles southeast of Wisconsin Rapids, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stevens Point, Waupaca, Whiting, Amherst, Chain O' Lakes-King,
  Hartman Creek State Park, Plover, Stockton, King and Rosholt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4425 8972 4438 8972 4465 8928 4428 8901
      4424 8936
TIME...MOT...LOC 2227Z 256DEG 33KT 4429 8962 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MPC
3 follow-up statements
372 
WWUS53 KGRB 202244
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
544 PM CDT WED SEP 20 2017

WIC097-135-202315-
/O.CON.KGRB.SV.W.0137.000000T0000Z-170920T2315Z/
Portage WI-Waupaca WI-
544 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN PORTAGE AND SOUTHWESTERN WAUPACA COUNTIES...

At 544 PM CDT, a severe thunderstorm was located 8 miles northeast of
Plainfield, or 14 miles southeast of Stevens Point, moving east at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Stevens Point, Waupaca, Whiting, Amherst, Chain O' Lakes-King,
Hartman Creek State Park, Plover, Stockton, King and Rosholt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4425 8972 4438 8972 4465 8928 4428 8901
      4424 8936
TIME...MOT...LOC 2244Z 256DEG 33KT 4433 8941 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MPC
059 
WWUS53 KGRB 202254
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
554 PM CDT WED SEP 20 2017

WIC097-135-202315-
/O.CON.KGRB.SV.W.0137.000000T0000Z-170920T2315Z/
Portage WI-Waupaca WI-
554 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN PORTAGE AND SOUTHWESTERN WAUPACA COUNTIES...

At 553 PM CDT, a severe thunderstorm was located near Hartman Creek
State Park, or 12 miles west of Waupaca, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Waupaca, Amherst, Hartman Creek State Park, Chain O' Lakes-King,
Plover, King, Sheridan, Almond, Amherst Junction and Scandinavia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4425 8972 4438 8972 4460 8924 4428 8901
      4424 8936
TIME...MOT...LOC 2253Z 251DEG 35KT 4434 8931 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MPC
108 
WWUS53 KGRB 202310
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
610 PM CDT WED SEP 20 2017

WIC097-135-202320-
/O.EXP.KGRB.SV.W.0137.000000T0000Z-170920T2315Z/
Portage WI-Waupaca WI-
610 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTAGE AND
SOUTHWESTERN WAUPACA COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4425 8972 4438 8972 4460 8924 4428 8901
      4424 8936
TIME...MOT...LOC 2310Z 256DEG 33KT 4438 8911 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:53 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 20, 2:53 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
253 PM CDT Wed Sep 20 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 253 PM CDT Wed Sep 20 2017

The main forecast concerns include convective trends, the
potential for severe thunderstorms during the late afternoon and
evening, and fog potential late tonight into early Thursday.

Scattered thunderstorms were developing from southwest into
central WI, in an area of increasing moisture convergence just
ahead of a cold front, where SBCAPE was 2000-2500 j/kg, and the
cap was eroding. Low clouds have persisted across the northwest
half of the forecast area, and have held temperatures in the
middle 60s to lower 70s, so instability is much weaker there.
Expect the best severe threat to occur south of Highway 29 and
west of the Lake Michigan shoreline, where temperatures have
warmed into the mid 70s to mid 80s, and dew points were in the
upper 60s. Shear was sufficient for severe thunderstorms, and
possibly a few supercells, with 0-6 km shear of 30-45 kts and
0-3 km SRH of 250-350. The NAM12 seems to have a decent handle
on the situation, and focuses the strongest convection across
central and east central WI between 21z/Wed-03z/Thu.

Convection should taper off across our southeast counties late
tonight, as the cold front exits the region. High pressure
will build into our northwest counties, setting the stage for
widespread fog development over north central and far northeast
WI late tonight into early Thursday. Will have a wide range of
temperatures overnight, with lows from the middle to upper 40s
northwest to the lower to middle 60s southeast.

Lingering fog/low stratus should eventually mix out Thursday
morning. The cold front will shift back north as a warm front,
and should approach central WI later in the afternoon. Models
show CAPE climbing to around 1500 j/kg in the vicinity of the
boundary, so have added some small pops for our southwest
counties. High temperatures should range from the middle 70s
to lower 80s.

.LONG TERM...Thursday Night Through Wednesday
Issued at 253 PM CDT Wed Sep 20 2017

The pattern will be relatively stable across the continental U.S.,
and feature a deep trough over the west, and expansive ridging over
the east.  The medium range models show that the region will be on
the warm side of this pattern through early next week.  Will use a
blend of the ecmwf/gfs.

Thursday night through Saturday...The front will be returning north
as a warm front on Thursday night.  Will have weak instability and
steep mid-level lapse rates along the boundary, so think at least a
slight chance of thunderstorms is warranted over northern WI.  Mid-
level heights will then build across the region for Friday thru
Saturday as the front moves into Lake Superior.  Despite a hot and
humid airmass south of the front, focus for showers/storms will
reside well upstream over the northern Plains. 925mb temps suggest
highs near 90 degrees for both Friday and Saturday.  Heat indices
should peak in the low to mid 90s during the afternoon hours.

Rest of the forecast...Well above normal temperatures will continue
for Sunday and Monday, though temps will probably cool somewhat as
upper level ridging shifts to the east coast.  Will see increasing
chances of showers and storms from west to east on Monday and
Tuesday as a cold front slowly approaches from the west.  More
seasonable temps will return behind the front for next Wednesday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Wed Sep 20 2017

Plenty of low clouds still in place ahead of the approaching
cold front, with most locations reporting MVFR/IFR ceilings.
The first round of showers and storms dissipated as it moved into
far northeast WI, but additional storms should redevelop along a
cold front as it moves into north central and central WI later
this afternoon. These storms should work their way into eastern WI
by early evening, then weaken before midnight.

Expect areas of fog to develop over most of north central and
far northeast WI overnight as high pressure builds into the
region. Have added a TEMPO group to the RHI TAF for LIFR
conditions in fog late tonight/early Thursday. With the frontal
boundary lingering just to our south and east winds, suspect
that low stratus will remain over parts of the region through
Thursday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022-
040-050.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Sep 20, 3:01 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Wed Sep 20 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across the area through about
midnight. A few severe storms with damaging winds, torrential
rain and hail are possible, especially south of Highway 29 between
4 pm and 10 pm.

Gusty south winds and high waves will bring hazardous swimming
conditions to beaches along Lake Michigan through late this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms across central Wisconsin
late Thursday afternoon, and much of northern Wisconsin Thursday
night. There is also a chance of storms across the far north
Saturday into Sunday night. These storms are not expected to be
severe.

There is a chance of thunderstorms at times Monday into Tuesday
night, but it is too early to determine if any of these storms
would become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Spotters
are requested to report wind gusts over 40 mph and hail over a
half an inch in diameter.

LMZ521-522-541>543-212015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Winds and waves on the waters of Lake Michigan and Green Bay will
pose a hazard to small craft through late this evening. There is
also a chance of thunderstorms. A few of these storms could
contain strong wind gusts, heavy rainfall and hail this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms Thursday night north of
Sturgeon Bay, and then across the entire area Monday night
through Tuesday night.

Kieckbusch/MPC

In the hours before

Special weather statement, Sep 20, 4:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
411 PM CDT WED SEP 20 2017

WIZ035-036-045-202200-
Waushara WI-Wood WI-Portage WI-
411 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...SOUTHERN
PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES UNTIL 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Rome, or 13 miles south of Wisconsin Rapids, moving northeast at
40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amherst, Plainfield, Plover, Almond, Amherst Junction, Blaine,
Nelsonville, Coddington, Kellner and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4425 8960 4425 8995 4456 8930 4424 8922
      4415 8960
TIME...MOT...LOC 2110Z 241DEG 35KT 4420 8984

MPC
Special weather statement, Sep 20, 4:25 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
425 PM CDT WED SEP 20 2017

WIZ030-035-036-202215-
Marathon WI-Wood WI-Portage WI-
425 PM CDT WED SEP 20 2017

...SPECIAL WEATHER STATEMENT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsville, or 18 miles southeast of Neillsville, moving northeast at
30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshfield, Pittsville, Hewitt, Sherry, Auburndale, Vesper, Arpin,
Milladore, North Wood County Park and Rozellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 9032 4483 8999 4464 8971 4430 9025
      4435 9032
TIME...MOT...LOC 2124Z 223DEG 27KT 4443 9027

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:09 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc18 hr
Sep 20, 6:05 AM CDTSpecial Weather StatementGRBLincoln, Marathon, Oneida, Vilas, Wood85 min
Sep 20, 7:28 AM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Oneida, Portage, Vilas and 1 more47 min
Sep 20, 8:30 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade45 min
Sep 20, 9:44 AM CDTSpecial Weather StatementGRBMarinette46 min
Sep 20, 9:53 AM CDTSpecial Weather StatementGRBMenominee, Oconto, Shawano67 min
Sep 20, 4:11 PM CDTSpecial Weather StatementGRBPortage49 min
Sep 20, 4:25 PM CDTSpecial Weather StatementGRBWood50 min
Sep 20, 4:58 PM CDTSevere Thunderstorm WarningGRBPortage, Wood47 min
Sep 20, 6:19 PM CDTSpecial Weather StatementGRBWaupaca56 min
Sep 20, 6:36 PM CDTAreal Flood AdvisoryGRBPortage, Waupaca, Waushara, Wood4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.